Tennessee, 2011

Tornado and Hail in Tennessee, March 23 to 24, 2011

March 23 to 24, 2011 · NWS MRX · 14 events in 10 counties and zones

Severe convection developed ahead of a cold front during the late afternoon through the late evening hours in an atmosphere characterized by high shear with a 40 to 50 knot low level jet and a 120 knot upper level jet but only weak to moderate instability. The result was the tornado which produced EF-3 damage at Greenback and in the southern portion of the Great Smoky Mountain National Park in…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$2.5 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Severe convection developed ahead of a cold front during the late afternoon through the late evening hours in an atmosphere characterized by high shear with a 40 to 50 knot low level jet and a 120 knot upper level jet but only weak to moderate instability. The result was the tornado which produced EF-3 damage at Greenback and in the southern portion of the Great Smoky Mountain National Park in Eastern Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 23, 1:40 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 23, 1:40 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT WED MAR 23 2011

.SHORT TERM (TONIGHT AND THURSDAY)...SHOWERS AND THUNDERSTORMS ARE
QUICKLY DEVELOPING OVER NORTHERN MIDDLE TN AND THE CUMBERLAND
PLATEAU. COOLING MIDLEVEL TEMPS THROUGH THE AFTERNOON WILL STEEPEN
LAPSE RATES AND INCREASE THE THREAT OF SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL. DAMAGING WINDS WILL BE POSSIBLE AS WELL AS
WINDS ALOFT MAY BE FORCED TO THE SURFACE WITH STRONG DOWNDRAFTS.
SURFACE WINDS FROM THE SW SHOULD MEAN A LESSER THREAT OF TORNADOES
IN OUR AREA.

CONVECTIVE ACTIVITY SHOULD CONTINUE THROUGH MUCH OF THE
EVENING...TAPERING OFF BEFORE MIDNIGHT AS THE COLD FRONT MOVES INTO
THE AREA AND THE MIDLEVEL TROUGH AXIS MOVES TO THE EAST. GOOD COLD
ADVECTION AND LOW LEVEL MOISTURE BEHIND THE FRONT SHOULD MEAN HIGH
TEMPS ONLY IN THE 50S TOMORROW UNDER MOSTLY CLOUDY SKIES.

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...COLD AIR WILL BE IN
PLACE THURSDAY NIGHT AND OVERNIGHT LOWS COULD DIP BELOW FREEZING
OVER NORTHERN LOCATIONS...AND A FREEZE WARNING MAY BE NEEDED.
OTHERWISE...WILL BE IN A RATHER UNSETTLED WEATHER PATTERN DURING THE
EXTENDED.  HIGH PRESSURE THURSDAY NIGHT WILL GIVE WAY TO AN
APPROACHING SHORT WAVE.  COULD SEE INITIAL SHOWERS PUSH INTO THE
AREA LATE FRIDAY INTO FRIDAY NIGHT.  A SECOND...STRONGER WAVE THEN A
COLD FRONT MOVES THROUGH FOR THE WEEKEND.  HAVE CONTINUED WITH
LIKELY POPS SATURDAY AND SATURDAY NIGHT AND CHANCE POPS FOR PART OF
SUNDAY.  MODEL CONSISTENCY ON DETAILS DIMINISHES LATE IN THE
PERIOD...BUT SHOULD HAVE A SERIES OF WEAK WAVES MOVING IN FOR MONDAY
AND TUESDAY FOR CONTINUED 20 TO 30 POPS.  DRY ON WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  47  58  36  63  45 /  60   0   0  10  30
KNOXVILLE AIRPORT, TN    48  54  35  61  43 /  70  10   0  10  30
OAK RIDGE, TN            47  53  36  60  44 /  70  10   0  10  30
TRI CITIES AIRPORT, TN   47  51  30  57  39 /  80  10   0  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/MJB
Hazardous weather outlook, Mar 23, 4:25 AM EST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
525 AM EDT WED MAR 23 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
525 AM EDT WED MAR 23 2011 /425 AM CDT WED MAR 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL BRING A COLD FRONT ACROSS THE
TENNESSEE RIVER VALLEY TODAY...TRIGGERING STRONG TO SEVERE
THUNDERSTORMS AHEAD OF IT THIS AFTERNOON AND EVENING. THE MAIN
CONCERNS WITH THESE STORMS WILL THE POSSIBILITY OF DAMAGING WINDS
AND LARGE HAIL...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER LOW PRESSURE SYSTEM WILL AFFECT THE REGION ON SATURDAY
NIGHT...BRINGING ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING...AND POSSIBLY AGAIN ON SATURDAY NIGHT.

In the hours before

Special weather statement, Mar 23, 1:46 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT WED MAR 23 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240200-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
246 PM EDT WED MAR 23 2011 /146 PM CDT WED MAR 23 2011/

...SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...

A STRONG COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY
THIS AFTERNOON AND EVENING. A LINE OF SHOWERS AND THUNDERSTORMS AHEAD
OF THIS COLD FRONT IS EXPECTED TO PRODUCE SOME STRONG TO SEVERE
STORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS EXPECTED WITH
THESE STORMS WILL BE THE POSSIBILITY OF STRONG...DAMAGING WINDS AND
WITH COLD AIR ALOFT...LARGE HAIL...TO THE SIZE OF GOLF BALL OR
BASEBALL. A FEW ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR LATER WATCHES AND WARNINGS ON THIS DEVELOPING SEVERE
WEATHER SITUATION.

The radar

The Knoxville radar (KMRX), 54 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Knox

When
March 23, 3:45 PM EST
Where
Knox County, West Knoxville
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
35.970, -83.950

Two trees were reported down in the county.

Hail, Carter

When
March 23, 4:00 PM EST
Where
Carter County, 1.11 mi W of Winner
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.400, -82.140

Quarter size hail was reported on Highway 91.

Thunderstorm Wind, Johnson

When
March 23, 5:45 PM EST
Where
Johnson County, 2.33 mi ESE of Doeville
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.370, -81.930

Several trees were reported down in the Butler area.

Thunderstorm Wind, Campbell

When
March 23, 7:15 PM EST
Where
Campbell County, 0.56 mi E of Red Ash
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.320, -84.220

Several trees were reported down in the county.

Thunderstorm Wind, Grainger

When
March 23, 8:05 PM EST
Where
Grainger County, 0.89 mi SE of Blaine
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.140, -83.690

One tree was reported down at Blaine.

Thunderstorm Wind, Grainger

When
March 23, 8:05 PM EST
Where
Grainger County, 1.31 mi WSW of Washburn
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.270, -83.600

One tree was reported down at Washburn.

Thunderstorm Wind, Knox

When
March 23, 8:10 PM EST
Where
Knox County, West Knoxville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.970, -83.950

One tree was reported down at Spring Hill and another was downed at Buffet Mills.

Thunderstorm Wind, Hawkins

When
March 23, 8:20 PM EST
Where
Hawkins County, Striggersville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.430, -82.980

One tree was reported down on Ebbing Flowing Springs Road.

Thunderstorm Wind, Hawkins

When
March 23, 8:20 PM EST
Where
Hawkins County, 0.56 mi W of Surgoinsville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.470, -82.860

One tree was down on Highway 346 in Surgoinsville.

Thunderstorm Wind, Cocke

When
March 23, 8:34 PM EST
Where
Cocke County, Del Rio
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.920, -83.030

One tree was reported down in Del Rio.

Thunderstorm Wind, Sevier

When
March 23, 8:35 PM EST
Where
Sevier County, 1.32 mi WSW of Glades
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.720, -83.490

One tree was reported down on the Spur on highway 441 between Gatlinburg and Pigeon Forge.

Thunderstorm Wind, Sevier

When
March 23, 8:35 PM EST
Where
Sevier County, 0.69 mi S of Catlettsburg
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.890, -83.580

One tree was reported down on River Divide Road.

Tornado, Blount

When
March 23, 8:50 PM EST to 8:55 PM EST
Where
Blount County, 5.98 mi SW of Kiser to 2.31 mi NNW of Brick Mill
Rating
EF3
Path length
5.8 mi
Path width
500 yd
Injuries
2 direct, 0 indirect
Property damage
$2.5 million
Reported by
Amateur Radio
Coordinates
35.660, -84.232

An EF-3 tornado produced 140 mph winds along a 5.8 mile path with a maximum damage path width of 500 yards. Twenty six homes sustained damage ranging from fifty percent to entirely demolished as a result of the tornado.

Hail, Sullivan

When
March 24, 12:20 AM EST
Where
Sullivan County, 0.89 mi SE of Galloway Mill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.460, -82.270

Quarter size hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyThe tornado archive for Tennessee, 2011Warnings in Tennessee, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282043, 282044, 282047, 282048, 282050, 282052, 282054, 282055, 282056, 282058, 282060, 282061, 282100, 282112.